Duke Mathematical Journal

The divisor of Selberg's zeta function for Kleinian groups

S. J. Patterson and Peter A. Perry

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We compute the divisor of Selberg's zeta function for convex cocompact, torsion-free discrete groups Γ acting on a real hyperbolic space of dimension n+1. The divisor is determined by the eigenvalues and scattering poles of the Laplacian on X=Γ\$\mathbb{H}$\sp n+1 together with the Euler characteristic of X compactified to a manifold with boundary. If n is even, the singularities of the zeta function associated to the Euler characteristic of X are identified using work of U. Bunke and M. Olbrich.

Article information

Source
Duke Math. J. Volume 106, Number 2 (2001), 321-390.

Dates
First available in Project Euclid: 13 August 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1092403918

Digital Object Identifier
doi:10.1215/S0012-7094-01-10624-8

Mathematical Reviews number (MathSciNet)
MR1813434

Zentralblatt MATH identifier
1012.11083

Subjects
Primary: 11M36: Selberg zeta functions and regularized determinants; applications to spectral theory, Dirichlet series, Eisenstein series, etc. Explicit formulas
Secondary: 11F72: Spectral theory; Selberg trace formula 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 37C30: Zeta functions, (Ruelle-Frobenius) transfer operators, and other functional analytic techniques in dynamical systems 37D35: Thermodynamic formalism, variational principles, equilibrium states

Citation

Patterson, S. J.; Perry, Peter A. The divisor of Selberg's zeta function for Kleinian groups. Duke Math. J. 106 (2001), no. 2, 321--390. doi:10.1215/S0012-7094-01-10624-8. http://projecteuclid.org/euclid.dmj/1092403918.


Export citation

References

  • S. Agmon, ``On the spectral theory of the Laplacian on noncompact hyperbolic manifolds'' in Journées ``Équations aux dérivées partielles'' (Saint Jean de Monts, 1987), École Polytechnique, Palaiseau, 1987, exp. no. 17.
  • M. Babillot and M. Peigné, Closed geodesics in homology classes on hyperbolic manifolds with cusps, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), 901--906.
  • E. W. Barnes, The theory of the $G$-function, Quart. J. Pure Appl. Math. 31 (1899), 264--314.
  • D. Borthwick, Scattering theory and deformations of asymptotically hyperbolic metrics, preprint, http://www.arXiv.org/abs/dg-ga/9711016.
  • D. Borthwick and P. Perry, Scattering poles for hyperbolic manifolds, submitted to Trans. Amer. Math. Soc.
  • R. Bowen, Symbolic dynamics for hyperbolic flows, Amer. J. Math. 95 (1973), 429--460.
  • U. Bunke and M. Olbrich, Fuchsian groups of the second kind and representations carried by the limit set, Invent. Math. 127 (1997), 127--154.
  • --. --. --. --., Group cohomology and the singularities of the Selberg zeta function associated to a Kleinian group, Ann. of Math. (2) 149 (1999), 627--689.
  • --------, On the cohomology of Kleinian groups with coefficients in representations carried by the limit set, preprint, Humboldt-Universität zu Berlin, Institut für Reine Mathematik, 1995.
  • S.-S. Chern, On the curvature integra in a Riemannian manifold, Ann. of Math. (2) 46 (1945), 674--684.
  • J. Elstrodt, F. Grunewald, and J. Mennicke, Groups Acting on Hyperbolic Space: Harmonic Analysis and Number Theory, Springer Monogr. Math., Springer, Berlin, 1998.
  • C. Epstein, Envelopes of horospheres and Weingarten surfaces in hyperbolic $3$-space, preprint, Princeton Univ., 1984.
  • --------, private communication.
  • D. B. A. Epstein and A. Marden, ``Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces'' in Analytical and Geometric Aspects of Hyperbolic Space (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser. 111, Cambridge Univ. Press, Cambridge, 1987, 113--253.
  • D. Fried, The zeta functions of Ruelle and Selberg, I, Ann. Sci. École Norm. Sup. (4) 19 (1986), 491--517.
  • R. Froese and P. Hislop, in preparation.
  • R. Froese, P. Hislop, and P. Perry, The Laplace operator on hyperbolic three manifolds with cusps of nonmaximal rank, Invent. Math. 106 (1991), 295--333.
  • R. Gangolli, Zeta functions of Selberg's type for compact space forms of symmetric spaces of rank one, Illinois J. Math. 21 (1977), 1--41.
  • I. C. Gohberg and E. I. Sigal, An operator generalization of the logarithmic residue theorem and the theorem of Rouché, Math. USSR-Sb. 13 (1971), 603--625.
  • L. Guillopé, Théorie spectrale de quelques variétés à bouts, Ann. Sci. École Norm. Sup. (4) 22 (1989), 137--160.
  • --. --. --. --., ``Fonctions zêta de Selberg et surfaces de géométrie finie'' in Zeta Functions in Geometry (Tokyo, 1990), Adv. Stud. Pure Math. 21, Kinokuniya, Tokyo, 1992, 33--70.
  • L. Guillopé and M. Zworski, Polynomial bounds on the number of resonances for some complete spaces of constant negative curvature near infinity, Asymptotic Anal. 11 (1995), 1--22.
  • --. --. --. --., Upper bounds on the number of resonances for non-compact Riemann surfaces, J. Funct. Anal. 129 (1995), 364--389.
  • --. --. --. --., Scattering asymptotics for Riemann surfaces, Ann. of Math. (2) 145 (1997), 597--660.
  • --. --. --. --., The wave trace for Riemann surfaces, Geom. Funct. Anal. 9 (1999), 1156--1168.
  • D. Hejhal, The Selberg Trace Formula for $\PSL(2,\mathbbR)$, Vol. 1, Lecture Notes in Math. 548, Springer, Berlin, 1976; Vol. 2, Lecture Notes in Math. 1001, Springer, Berlin, 1983.
  • P. D. Hislop, ``The geometry and spectra of hyperbolic manifolds'' in Spectral and Inverse Spectral Theory (Bangalore, 1993), Proc. Indian Acad. Sci. Math. Sci. 104 (1994), 715--776.
  • L. Hörmander, The Analysis of Linear Partial Differential Operators, III: Pseudodifferential Operators, Grundlehren Math. Wiss. 274, Springer, Berlin, 1985.
  • M. Joshi and A. Sá Barreto, Inverse scattering on asymptotically hyperbolic manifolds, Acta Math. 184 (2000), 41--86.
  • T. Kato, Perturbation Theory for Linear Operators, 2d ed., Grundlehren Math. Wiss. 132, Springer, Berlin, 1976.
  • P. Lax and R. S. Phillips, The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces, J. Funct. Anal. 46 (1982), 280--350.
  • --. --. --. --., Translation representations for automorphic solutions of the wave equation in non-Euclidean spaces, I, Comm. Pure Appl. Math. 37 (1984), 303--328.; II, 37 (1984), 779--813.; III, 38 (1985), 179--208.
  • N. Mandouvalos, Scattering opertator, Eisenstein series, inner product formula and ``Maass-Selberg'' relations for Kleinian groups, Mem. Amer. Math. Soc. 78 (1989), no. 400.
  • --. --. --. --., Relativity of the spectrum and discrete groups on hyperbolic spaces, Trans. Amer. Math. Soc. 350 (1998), 559--569.
  • A. Manning, Axiom A diffeomorphisms have rational zeta functions, Bull. London Math. Soc. 3 (1971), 215--220.
  • R. Mazzeo, The Hodge cohomology of a conformally compact metric, J. Differential Geom. 28 (1988), 309--339.
  • --. --. --. --., Elliptic theory of differential edge operators, I, Comm. Partial Differential Equations 16 (1991), 1615--1664.
  • --. --. --. --., Unique continuation at infinity and embedded eigenvalues for asymptotically hyperbolic manifolds, Amer. J. Math. 113 (1991), 25--45.
  • R. Mazzeo and R. Melrose, Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature, J. Funct. Anal. 75 (1987), 260--310.
  • R. B. Melrose, Geometric Scattering Theory, Stanford Lectures, Cambridge Univ. Press, Cambridge, 1995.
  • R. B. Melrose and M. Zworski, Scattering metrics and geodesic flow at infinity, Invent. Math. 124 (1996), 389--436.
  • L. B. Parnovskiĭ, The Selberg trace formula and the Selberg zeta function for cocompact discrete subgroups of $\SO_+(1,n)$ (in Russian), Funktsional. Anal. i Prilozhen. 26 (1992), 55--64.; English translation in Funct. Anal. Appl. 26 (1992), 196--203.
  • S. J. Patterson, The Laplacian operator on a Riemann surface, I, Compositio Math. 31 (1975), 83--107.; II, 32 (1976) 71--112.; III, 33 (1976), 227--259.
  • --. --. --. --., The exponent of convergence of Poincaré series, Monatsh. Math. 82 (1976), 297--315.
  • --. --. --. --., The limit set of a Fuchsian group, Acta. Math. 136 (1976), 241--273.
  • --. --. --. --., ``The Selberg zeta-function of a Kleinian group'' in Number Theory, Trace Formulas and Discrete Groups (Oslo, 1987), Academic Press, Boston, 1989, 409--441.
  • --. --. --. --., ``On Ruelle's zeta-function'' in Festschrift in Honor of I. I. Piatetski-Shapiro on the Occasion of his Sixtieth Birthday (Ramat Aviv, 1989), Part II, Israel Math. Conf. Proc. 3, Weizmann, Jeruslaem, 1990, 163--184.
  • P. A. Perry, The Laplace operator on a hyperbolic manifold, II: Eisenstein series and the scattering matrix, J. Reine Angew. Math. 398 (1989), 67--91.
  • --. --. --. --., The Selberg zeta function and a local trace formula for Kleinian groups, J. Reine Angew. Math. 410 (1990), 116--152.
  • --. --. --. --., The Selberg zeta function and scattering poles for Kleinian groups, Bull. Amer. Math. Soc. (N.S.) 24 (1991), 327--333.
  • --. --. --. --., ``The Selberg zeta function and scattering poles for Kleinian groups'' in Mathematical Quantum Theory, II: Schrödinger Operators (Vancouver, B.C., 1993), CRM Proc. Lecture Notes, Amer. Math. Soc., Providence, 1995, 243--251.
  • --. --. --. --., A trace-class rigidity theorem for Kleinian groups, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995), 251--257.
  • --. --. --. --., ``Meromorphic continuation of the resolvent for Kleinian groups'' in Spectral Problems in Geometry and Arithmetic (Iowa City, Iowa, 1997), Contemp. Math. 237 Amer. Math. Soc., Providence, 1999, 123--147.
  • --------, A Poisson summation formula and lower bounds for resonances in hyperbolic manifolds, to appear in J. Funct. Anal.
  • I. R. Porteous, The normal singularities of a submanifold, J. Differential Geom. 5 (1971), 543--564.
  • M. Reed and B. Simon, Methods of Modern Mathematical Physics, I: Functional Analysis, Academic Press, New York, 1972.
  • --------, Methods of Modern Mathematical Physics, IV: Analysis of Operators, Academic Press, New York, 1978.
  • A. Rocha, Meromorphic extension of the Selberg zeta function for Kleinian groups via thermodynamic formalism, Math. Proc. Cambridge Philos. Soc. 119 (1996), 179--190.
  • D. Ruelle, Zeta-functions for expanding maps and Anosov flows, Invent. Math. 34 (1976), 231--242.
  • P. Sarnak, Determinants of Laplacians, Comm. Math. Phys. 110 (1987), 113--120.
  • H. Schlichtkrull, Hyperfunctions and Harmonic Analysis on Symmetric Spaces, Progr. Math. 49, Birkhäuser, Boston, 1984.
  • D. R. Scott, Selberg-type zeta functions for the group of complex two by two matrices of determinant one, Math. Ann. 253 (1980), 177--194.
  • R. T. Seeley, ``Complex powers of an elliptic operator'' in Singular Integrals (Chicago, 1966), Proc. Sympos. Pure Math. 10, Amer. Math. Soc., Providence, 1967, 288--307.
  • A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.) 20 (1956), 47--87.
  • M. A. Shubin, Pseudodifferential Operators and Spectral Theory, Springer Ser. Soviet Math., Springer, Berlin, 1987.
  • B. Simon, Trace Ideals and Their Applications, London Math. Soc. Lecture Note Ser. 35, Cambridge Univ. Press, Cambridge, 1979.
  • J. Sjöstrand and M. Zworski, Lower bounds on the number of scattering poles, Comm. Partial Differential Equations 18 (1993), 847--857.
  • D. Sullivan, Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups, Acta Math. 153 (1984), 259--277.
  • M.-F. Vignéras, ``L'équation fonctionnelle de la fonction zêta de Selberg du groupe modulaire $\PSL(2,\mathbbZ)$'' in Journées Arithmétiques de Luminy (Luminy, 1978), Astérisque 61, Soc. Math. France, Montrouge, 1979, 235--249.
  • M. Wakayama, Zeta functions of Selberg's type associated with homogeneous vector bundles, Hiroshima Math. J. 15 (1985), 235--295.
  • --. --. --. --., A note on the Selberg zeta function for compact quotients of hyperbolic spaces, Hiroshima Math. J. 21 (1991), 539--555.
  • M. Zworski, ``Counting scattering poles'' in Spectral and Scattering Theory (Sanda, Japan, 1992), Lecture Notes in Pure and Appl. Math. 161, Dekker, New York, 1994, 301--331.
  • --. --. --. --., Dimension of the limit set and the density of resonances for convex co-compact hyperbolic surfaces, Invent. Math. 136 (1999), 353--409.